Tennessee, 2016Damaging Wind in Tennessee, July 14, 2016
July 14, 2016 · NWS MEG · 1 event in 1 county or zone
A weak cold front produced showers and thunderstorms across west Tennessee during the late morning hours of July 14th. One storm reached severe limits producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front produced showers and thunderstorms across west Tennessee during the late morning hours of July 14th. One storm reached severe limits producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 14, 9:17 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 14, 9:17 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1017 AM CDT THU JUL 14 2016
.DISCUSSION...
Thunderstorms are currently moving across West Tennessee and
extreme northern sections of Mississippi. These thunderstorms have
been producing wind gusts of 35 to 40 mph along with locally heavy
downpours. Temperatures across the forecast area vary quite a bit
due to the thunderstorms with readings ranging from the lower 70s
to mid 80s. Another large area of thunderstorms is moving through
southern Kansas and northern Oklahoma. This area is moving
southeast and additional thunderstorms could develop ahead of this
area and move into the forecast area this afternoon. With the
thunderstorms that have already moved through, temperatures will
have a hard time reaching forecasted highs so have lowered highs
down a few degrees.
ARS
&&
PREV DISCUSSION... /issued 409 AM CDT THU JUL 14 2016/
Short term...
Better storm chances will exist throughout the day
and night on Thursday as a series of shortwave disturbances make
their way through the Mid- South. Strong storms will be possible
this afternoon and evening as the first of the series of
shortwaves impacts the region. Model soundings depict a very
unstable atmosphere throughout the Mid-South this evening with
MUCAPE values ranging from 2500-4000 j/kg, 0-3km lapse rates
between 6-7 C/km, and dewpoints in the low to mid 70's. Model
soundings also depict an inverted-V lower sounding profile
suggesting an increased wind threat. However, weak shear values
don't support long tracked well organized storms. The main threat
with any storms today will be strong winds and hail. PWAT values
over 2 inches also indicates flash flooding will be a threat. High
temperatures today will be in the low to mid-90's, these highs
coupled with dewpoints in the mid 70's could lead to heat index
values near 105 degrees in some locations not impacted by
convective thunderstorms. Coverage and timing of thunderstorms
today is still uncertain, however there is enough confidence in
storm coverage during peak heating hours to support not issuing a
heat advisory today. The Storm Prediction Center has placed
Northeastern Arkansas and the Missouri Bootheel in a slight risk
zone in their Day 1 Outlook Product. The rest of the Mid- South
was placed in a moderate risk.
The best chances of storms during this active period remains on
Friday as a deeper upper shortwave swings through the Mid
Mississippi Valley. All indications so far suggest better
thunderstorm coverage and intensity on Friday.
Long term...
Models are trending drier on Saturday and Sunday as drier air
associated with a building upper ridge over the Plains begins to
filter into the region. The best chances of storms on Saturday
will exist in the southern portions of the Mid-South. Warmer,
drier weather is expected on Sunday and Monday as the steep upper
ridge moves slowly eastward towards the Mid-South. Hot and humid
weather will continue throughout the upcoming week, with daily
highs in the mid to upper 90's. However, storm chances will
increase slightly during mid-week as the upper ridge retrogrades
slightly west.
JPM3
&&
.AVIATION...
12z TAF Set
An MCS has held together overnight and is advancing southward
across east Arkansas this morning. This MCS is pushing into a
moderately unstable airmass and it appears that inhibition is
weaker than previously thought. Therefore storms should continue
to progress south and impact KJBR and KMEM this morning. Further
east...storms should develop later this afternoon and continue
through the day. Mainly VFR cigs are anticipated...but there could
be brief periods of MVFR conditions in stronger storms. Winds will
remain out of the southwest through the day.
There will likely be a break late this afternoon before another
MCS forms to our west and impacts all of the terminals tonight.
Provided best initial timing but this may be difficult to
determine further than a few hours out. Winds will remain light
southerly outside of convection.
JLH
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 14, 3:45 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
445 AM CDT THU JUL 14 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
445 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE STORMS ARE EXPECTED THROUGHOUT THE MID-SOUTH
TODAY AND TONIGHT AS SEVERAL UPPER LEVEL SHORTWAVES MOVE THROUGH
THE AREA. THE MAIN THREAT WITH STORMS TODAY AND TONIGHT WILL BE
STRAIGHT- LINE WINDS AND FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON FRIDAY AS A
DEEPER SHORTWAVE TROUGH MOVES THROUGH THE REGION. ONCE AGAIN...
DAMAGING STRAIGHT-LINE WINDS AND FLASH FLOODING WILL BE THE MAIN
THREATS. DANGEROUS HEAT IS EXPECTED THROUGHOUT THE UPCOMING WORK
WEEK. HIGH TEMPERATURES IN THE MID TO UPPER 90'S COMBINED WITH
DEWPOINTS IN THE LOWER TO MID 70'S WILL RESULT IN DANGEROUS HEAT
INDICES FROM SUNDAY THROUGH NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW.
In the hours before
Special weather statement, Jul 14, 8:42 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
942 AM CDT THU JUL 14 2016
TNZ049>052-088>090-141530-
FAYETTE TN-TIPTON TN-HARDEMAN TN-MADISON TN-HAYWOOD TN-CROCKETT TN-
SHELBY TN-
942 AM CDT THU JUL 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 AM CDT FOR...
FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
WESTERN HARDEMAN COUNTY IN WESTERN TENNESSEE...
MADISON COUNTY IN WESTERN TENNESSEE...
HAYWOOD COUNTY IN WESTERN TENNESSEE...
SOUTHERN CROCKETT COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
AT 942 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ARLINGTON...OR 14
MILES SOUTH OF COVINGTON
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN FAYETTE...SOUTHEASTERN TIPTON...WESTERN HARDEMAN...
MADISON...HAYWOOD...SOUTHERN CROCKETT AND SOUTHEASTERN SHELBY
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3499 8919 3500 9008 3580 8922 3579 8861
3578 8861
TIME...MOT...LOC 1442Z 248DEG 53KT 3536 8959Special weather statement, Jul 14, 9:07 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 AM CDT THU JUL 14 2016
TNZ003-020-021-051-141545-
CARROLL TN-WEAKLEY TN-GIBSON TN-CROCKETT TN-
1007 AM CDT THU JUL 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1045 AM CDT FOR...
WESTERN CARROLL COUNTY IN WESTERN TENNESSEE...
SOUTHERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
GIBSON COUNTY IN WESTERN TENNESSEE...
CENTRAL CROCKETT COUNTY IN WESTERN TENNESSEE...
AT 1006 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER TRENTON
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN WESTERN CARROLL...SOUTHERN WEAKLEY...GIBSON AND CENTRAL
CROCKETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3579 8860 3581 8935 3618 8899 3617 8853
3615 8853 3615 8828
TIME...MOT...LOC 1506Z 254DEG 30KT 3598 8890Special weather statement, Jul 14, 9:13 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 AM CDT THU JUL 14 2016
MSZ001>003-008-141600-
BENTON MS-TATE MS-MARSHALL MS-DESOTO MS-
1013 AM CDT THU JUL 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...
BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
EAST CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 1013 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER MT PLEASANT...OR 10 MILES SOUTHEAST OF
COLLIERVILLE
${REPORT2}
PEOPLE IN BENTON...NORTHEASTERN TATE...MARSHALL AND EAST CENTRAL
DESOTO COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3486 8904 3481 8904 3481 8909 3471 8909
3468 8910 3469 8997 3499 8971 3499 8902
3486 8902
TIME...MOT...LOC 1513Z 254DEG 30KT 3496 8955Special weather statement, Jul 14, 9:23 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 AM CDT THU JUL 14 2016
TNZ050-052-089-090-141630-
FAYETTE TN-HARDEMAN TN-MADISON TN-HAYWOOD TN-
1023 AM CDT THU JUL 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1130 AM CDT FOR...
FAYETTE COUNTY IN WESTERN TENNESSEE...
HARDEMAN COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN MADISON COUNTY IN WESTERN TENNESSEE...
SOUTHERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
AT 1023 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF
SOMERVILLE...OR 15 MILES NORTHEAST OF COLLIERVILLE
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN FAYETTE...HARDEMAN...SOUTHWESTERN MADISON AND SOUTHERN
HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3543 8884 3539 8884 3533 8879 3526 8878
3500 8879 3500 8964 3547 8944 3551 8877
3545 8877
TIME...MOT...LOC 1523Z 254DEG 30KT 3520 8947Special weather statement, Jul 14, 9:55 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1055 AM CDT THU JUL 14 2016
TNZ053>055-091-092-141700-
HARDIN TN-DECATUR TN-HENDERSON TN-CHESTER TN-MCNAIRY TN-
1055 AM CDT THU JUL 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...
HARDIN COUNTY IN WESTERN TENNESSEE...
SOUTHERN DECATUR COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN HENDERSON COUNTY IN WESTERN TENNESSEE...
SOUTHERN CHESTER COUNTY IN WESTERN TENNESSEE...
MCNAIRY COUNTY IN WESTERN TENNESSEE...
AT 1055 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES NORTH OF BIG
HILL POND STATE PARK
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDIN...SOUTHERN DECATUR...SOUTHEASTERN HENDERSON...
SOUTHERN CHESTER AND MCNAIRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
3529 8798 3501 8799 3500 8879 3535 8878
3556 8800 3552 8797 3550 8798 3547 8802
3545 8804 3542 8803 3541 8797
TIME...MOT...LOC 1555Z 244DEG 35KT 3517 8875Special weather statement, Jul 14, 10:13 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT THU JUL 14 2016
MSZ005-006-141645-
TISHOMINGO MS-ALCORN MS-
1113 AM CDT THU JUL 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 AM CDT FOR...
NORTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 1113 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BURNSVILLE...OR
NEAR IUKA
${REPORT2}
PEOPLE IN NORTHERN TISHOMINGO AND ALCORN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3472 8812 3469 8833 3474 8833 3474 8835
3476 8835 3476 8875 3486 8875 3486 8882
3499 8882 3499 8820 3492 8816 3489 8810
TIME...MOT...LOC 1613Z 252DEG 24KT 3485 8826Thunderstorm Wind, McNairy
- When
- July 14, 10:40 AM CST to 10:45 AM CST
- Where
- McNairy County, 0.91 mi N of Michie to 1.34 mi ENE of Michie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.063, -88.448
Three trees down on HWY 224.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643311.